Alert archive / Minnesota / Beach Hazards Statements in 2017
Beach Hazards Statement 7, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jul 16, 2017, 10:18 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2017, 10:18 AM CDT (15:18 UTC)
- Expired
- Jul 16, 2017, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 3.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898 WHUS43 KDLH 161518 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 1018 AM CDT SUN JUL 16 2017 MNZ037-WIZ001-170100- /O.NEW.KDLH.BH.S.0007.170716T1518Z-170717T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 1018 AM CDT SUN JUL 16 2017 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ WL
1 follow-up statement
486 WHUS43 KDLH 170118 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 818 PM CDT SUN JUL 16 2017 MNZ037-WIZ001-170230- /O.EXP.KDLH.BH.S.0007.000000T0000Z-170717T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 818 PM CDT SUN JUL 16 2017 ...BEACH HAZARDS STATEMENT HAS EXPIRED... && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 16, 7:13 AM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 16, 7:13 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Duluth MN 713 AM CDT Sun Jul 16 2017 .UPDATE... Issued at 713 AM CDT Sun Jul 16 2017 Updated for the new 12Z Aviation Discussion below. && .SHORT TERM...(Today through Monday) Issued at 414 AM CDT Sun Jul 16 2017 Cooler today as an area of high pressure over Lake Superior results winds off the lake and mainly sunny skies. Clear skies overnight with some patchy fog possible, then warmer Monday as a warm front builds in from the west. Thunderstorms may develop along and ahead of this warm front, some of which could be strong to severe, but it appears the better chance for storms will be Monday night when the cold front behind this warm front sweeps across northern Minnesota. Today the stratus/fog which developed overnight should gradually burn off as high pressure builds over Lake Superior. East to northeast winds across western Lake Superior will result in cooler temperatures along the lake shore, with highs struggling to reach the mid 60s along the shoreline, in the 70s farther inland. East winds around 10-15 mph near Lake Superior, not as strong inland. Tonight clear skies across the Northland, which may lead to radiation fog development as temperatures fall to the 40s in much of northeast Minnesota and parts of northwest Wisconsin. Some mid to high level clouds may move in across north-central Minnesota in the night. Conditions appear favorable for the aurora (AKA northern lights) per the NOAA/NWS Space Weather Prediction Center, and those interested in viewing it should have good weather conditions. Fog is most favorable along the north shore, but otherwise skies should be clear in northeast Minnesota and northwest Wisconsin for much of the darkest hours. At Duluth Astronomical Twilight ends at 11:32pm and begins at 3:00am, so between those hours is when the sky will be darkest. Monday mid to high level clouds will increase across north-central to northeast Minnesota. Southerly winds will advect a much warmer and moist airmass in from the south, with some highs near 90 not out of the question for north-central Minnesota including Brainerd and Walker; elsewhere in the low 80s, except along the north shore where highs may be as cool as the mid 60s (eg. up in Grand Marais). A strong cap will exist through the day, and while some guidance does depict thunderstorms developing within the warm sector, the likelihood of scattered to widespread convection breaking out during the day appears low; see the long term portion of this discussion for details on the severe weather threat tonight. Breezy southerly winds in the warm sector Monday, with gusts up to 25 mph expected. .LONG TERM...(Monday night through Saturday) Issued at 414 AM CDT Sun Jul 16 2017 The Northland can expect a week of seasonably warm weather with periodic opportunities for showers and thunderstorms. The focus is on late Monday afternoon and Monday night, which may bring a period of strong to severe thunderstorms. There may be another stormy period late in the week, some time late Friday or Friday night. As of Monday evening, there will be a mid-level ridge axis stretching from far northeast Ontario to the Central Plains. A shortwave trough will stretching from far northern Ontario to the eastern Dakotas, and a cold front will stretching from far northwest Ontario to northwest Minnesota, and through southeast North Dakota to central South Dakota. The Northland will have warm and humid southerly flow, with the cold front likely nearing the corner of the northwest forecast area. Dew point temperatures will be in the upper 60s to near 70 degrees across the western forecast area. There will be modest large-scale forcing associated with the approaching shortwave trough to help trigger thunderstorms along and ahead of the cold front late Monday. These storms would be developing in a very warm and humid airmass, an environment likely to feature 1500-3000 J/kg of MUCAPE, 30-40 knots of 0-6 km deep layer wind shear, and 1.5-2.0 inches of precipitable water. These environment will support organized convection, possibly discreet supercells during the onset in the evening when the storms are entering the northwest and western forecast area. The abundant moisture will also help these storms produce heavy rain. The strongest storms will be capable of large hail, strong winds, and heavy downpours of rain. The storms will spread east through the Northland overnight with the advancing cold front and passing shortwave trough. The cold front movement will slow down or stall Tuesday, and there could be redevelopment of showers and storms across the southern forecast area Tuesday into Tuesday night. High pressure will build into the Northland from the northwest Tuesday into Tuesday night, providing a short period of drier weather as the front finally shifts south of the Northland. However, another shortwave trough will pass through the Northland Wednesday, which might bring another round of showers and thunderstorms to the Northland. The high pressure will then likely provide a period of clearer and drier weather Thursday through much of Friday. Confidence in the forecast drops Friday onwards. The European model suggest a subtle mid-level ridge will move into the Northland by Saturday. However, the GFS has a potent wave swinging through the Northland late Friday through early Saturday, bringing a period of strong large-scale forcing for ascent for thunderstorms across all of the Northland. Therefore, the weather could just be warm, or warm and stormy. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 713 AM CDT Sun Jul 16 2017 High pressure over far northwest Ontario will build into the Lake Superior region. This will result in cool outflow from Lake Superior inland into northeast Minnesota and northwest Wisconsin. While there are MVFR ceilings over parts of northern Minnesota this morning, including at KHIB, these clouds should scatter and dissipate later this morning. Otherwise, the region can anticipate widespread VFR conditions through tonight. There is a low probability of fog development late tonight. && .PRELIMINARY POINT TEMPS/POPS... DLH 67 48 77 64 / 0 0 10 60 INL 78 51 83 59 / 0 30 50 60 BRD 78 57 86 67 / 0 10 30 60 HYR 73 52 80 67 / 0 0 10 40 ASX 66 49 80 64 / 0 0 10 60 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...Grochocinski SHORT TERM...JJM LONG TERM...Grochocinski AVIATION...Grochocinski
Hazardous weather outlook, Jul 16, 4:20 AM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 420 AM CDT Sun Jul 16 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 420 AM CDT Sun Jul 16 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible across northeast Minnesota and northwest Wisconsin late Monday afternoon through Monday night with a cold front passage from the northwest. Some of the storms could be strong to severe, with the greatest chances for severe weather over areas of north-central and central Minnesota. The strongest storms will be capable of large hail, strong winds, and heavy downpours of rain. Thunderstorms are possible Tuesday and Tuesday night, mainly for areas from central Minnesota to northwest Wisconsin. Thunderstorms are possible across northeast Minnesota and northwest Wisconsin late Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed today or tonight. LSZ121-140>148-171200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 420 AM CDT Sun Jul 16 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible across western Lake Superior Monday night. Some of the storms could be strong. There are low chances of storms across western Lake Superior Tuesday and Tuesday night. Thunderstorms are possible across western Lake Superior late Friday through Saturday. G2/JJM More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.